Vermont, 2021

Damaging Winds in Vermont, May 26, 2021

May 26, 2021 · NWS BTV · 12 events in 4 counties and zones

An upper level disturbance ahead of a strong cold front moved into a marginally unstable airmass to trigger scattered thunderstorms across eastern NY that continued to move east into VT and intensify. One particular cluster of thunderstorms moved from Addison county across central and eastern VT with a path of damaging winds that knocked down numerous trees and utility lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance ahead of a strong cold front moved into a marginally unstable airmass to trigger scattered thunderstorms across eastern NY that continued to move east into VT and intensify. One particular cluster of thunderstorms moved from Addison county across central and eastern VT with a path of damaging winds that knocked down numerous trees and utility lines. Power outages affected nearly 35,000 total customers with a peak outage of 20,000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 26, 1:05 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 26, 1:05 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
205 PM EDT Wed May 26 2021

.SYNOPSIS...
Scattered strong to severe thunderstorms are expected across
portions of the area today in advance of a strong cold front.
The front will cross the area tonight, behind which dry and much
cooler air arrives for the back end of the work week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 150 PM EDT Wednesday...No big changes for the 130 pm
update this afternoon. Showers and thunderstorms currently
pushing across the area, not severe thus far. Forecast is on
track. Previous discussion follows.

The challenge for today is pinning down overall coverage of
scattered showers/stronger storms across the area, not uncommon
in springtime setups across our region. The overall idea of
scattered convection developing by early to mid afternoon across
eastern NY and progressing into VT by mid to late afternoon
still appears reasonable. Ample CAPE/shear should exist across
the area as sfc dewpoints climb into the upper 50s to mid 60s.
However, low level convergence along a pre-frontal trough
advancing east from central/ern NY is not that impressive, and
we really don't have a strong shortwave forcing mechanism or
steep mid-level lapse rates to drive upward motions. Still,
synoptic scale wind fields remain unidirectional and quite
robust (35-50 kt) with hodograph profiles supporting a straight
line wind threat should something organized form and concur with
SPC's Slight Risk continuation for SWODY1. At this point,
analysis suggests the highest threat of this will occur from the
Hudson Valley/Essex Co., NY east into central/southern VT from
mid to late afternoon with potential formation of a QLCS-type
structure advancing eastward. This is not an uncommon type of
evolution in our area with the Adirondack dome largely throwing
a disruption to the low level flow. As such, the SLV and much of
far northern NY/northwestern VT is forecast to see somewhat
less coverage at this point- sort of in a no-mans-land
north/west of the pre-frontal trough where less instability and
low level convergence exist. Time will tell and this is a modest
confidence assessment to be sure. Highs today quite warm -
mainly 80s to locally near 90 by early afternoon in the warmest
locales of the Champlain and CT River Valleys.

By this evening main convection should be exiting east leaving
just some scattered light shower activity across northern
counties in advance of a strong cold front dropping south from
southern ON/QE. This front will cross the area generally after
midnight into the pre- dawn hours with little fanfare other than
a few light showers and a wind shift to the north/northwest.
Given the late arrival of the frontal passage, overnight lows
will still hold near seasonable late May norms from 45 to 55.

Then trending partly to mostly sunny on Thursday in a
refreshingly cool post-frontal CP airmass under modestly gusty
northerly flow. Highs generally in the upper 50s to mid 60s
north, and 65 to 70 south.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 136 PM EDT Wednesday...Continues to appear that the next
shortwave trough will only brush the southern portion of our
forecast area as the system tracks ewd in confluent mid-level
flow from the Ohio Valley to the waters south of New England
late Friday thru Friday night. Consistent with previous
forecast, continued with the idea of increasing mid-upper level
cloud cover during the day Friday, but only 20-35% PoPs for
light rain, highest across s-central VT around 00Z Saturday.
Strong surface ridge remains anchored across Ontario and
southern Quebec. Will see continued light north winds, with
daytime highs only in the mid-upper 50s, and possibly low 60s in
the CT River Valley. These readings will be 10-15deg below the
30-year climo average for late May across the region.

Friday night will feature gradual decrease in cloud cover from west
to east as aforementioned shortwave trough departs to our south and
east. Should see good radiative cooling especially late, which
may be sufficient for additional frost/freeze concerns late
Friday night/Saturday morning with lows in the 30s away from
Lake Champlain.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 136 PM EDT Wednesday...Mainly dry and quiet weather
conditions expected for the extended forecast period. Large
surface ridge extending from Quebec swwd across the Great Lakes
will generally remain the controlling weather feature through
the forecast period. Only issue will be closed mid- level low,
which lingers over New England Sunday afternoon into Monday
morning. Included just a slight chance of showers associated
with this feature, but dry low-level air mass should keep
precipitation chances low Sunday night/Monday morning (around
20%). Any precipitation amounts should be light. Should see a
slow moderation in temperatures through the period. Valley highs
on Saturday are expected in the mid 60s, and then into the
upper 60s for Sunday. Daytime highs should moderate back into
the low-mid 70s for Monday and Tuesday of next week, and then
into the upper 70s to lower 80s for Wednesday. Low humidity
levels will persist, with dewpoints mostly in the 30s over the
weekend, and then into the 40s for Monday-Wednesday of next
week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Mainly VFR expected through the TAF
period except for in strong/locally severe thunderstorms this
afternoon with sub-hourly reductions to IFR/MVFR likely at MPV
and RUT in the 19-22Z time frame. Have included tempo groups at
all terminals except MSS. With any convection, strong to
locally severe turbulence and gusty west winds to 40+ kt
possible. After 23Z threat of convection ends with SCT/BKN VFR
cigs from 035-070 AGL. Cold frontal passage then expected in the
06-10Z time frame with scattered light showers, a wind shift to
north/northwesterly at 8-15 kts and CIG reductions to low
VFR/MVFR expected. Highest confidence in MVFR cigs to occur at
KMPV, KEFK and KSLK.

Outlook...

Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Memorial Day: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG/Neiles
NEAR TERM...JMG/Neiles
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Neiles
Hazardous weather outlook, May 26, 1:56 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
256 AM EDT Wed May 26 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-270900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
256 AM EDT Wed May 26 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected to
develop across the area this afternoon. Some of the storms may become
strong to severe with damaging wind gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

93

In the hours before

Special weather statement, May 26, 12:56 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
156 PM EDT Wed May 26 2021

VTZ005>010-012-017-018-261900-
Caledonia-Windsor-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern
Addison-Lamoille-Orange-
156 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
LAMOILLE...WESTERN CALEDONIA...NORTHWESTERN ORANGE...CENTRAL
ADDISON...SOUTHEASTERN CHITTENDEN...NORTHWESTERN WINDSOR AND
WASHINGTON COUNTIES...

At 155 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hinesburg to Bridport. Movement was east
at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Barre, Middlebury, Montpelier, Cornwall, Calais, Braintree Hill,
Weybridge, Monkton Ridge, Waterbury Village, Lincoln, Monkton,
Monkton Boro, New Haven, Worcester, Middlesex, Granville, Cabot
Village, Ripton, Woodbury and Moretown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4447 7225 4394 7266 4395 7337 4438 7304
TIME...MOT...LOC 1755Z 265DEG 26KT 4433 7307 4399 7333

Lahiff
Special weather statement, May 26, 1:46 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
246 PM EDT Wed May 26 2021

VTZ009>012-018-019-261945-
Eastern Rutland-Western Rutland-Windsor-Western Addison-Eastern
Addison-Orange-
246 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHEASTERN ADDISON...NORTHERN RUTLAND AND NORTHWESTERN WINDSOR
COUNTIES...

At 246 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Brandon to West Haven. Movement was
east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rutland, Castleton, Sudbury, Killington, Rutland City, Benson,
Rochester, Chittenden, Fair Haven, West Rutland, West Castleton,
Hubbardton, Stockbridge, Proctor, Brandon, Mendon, Pittsfield,
Pittsford, West Haven and Bethel.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4358 7343 4359 7343 4362 7342 4364 7343
      4365 7342 4369 7341 4373 7337 4378 7335
      4393 7267 4358 7271 4358 7329 4362 7330
      4363 7332 4363 7337 4358 7339
TIME...MOT...LOC 1846Z 259DEG 26KT 4377 7305 4363 7337

Lahiff
Special weather statement, May 26, 2:15 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
315 PM EDT Wed May 26 2021

NYZ034-035-VTZ008>012-017-018-262000-
Western Essex-Eastern Essex-Western Rutland-Windsor-Eastern
Chittenden-Washington-Western Addison-Eastern Addison-Orange-
315 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...WEST
CENTRAL ORANGE...ADDISON...NORTHWESTERN RUTLAND...SOUTHEASTERN
CHITTENDEN...NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON
COUNTIES...

At 314 PM EDT, a strong thunderstorm was located over Crown Point
Center, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Middlebury, Crown Point, Cornwall, Braintree Hill, Weybridge,
Salisbury, Bristol, Lincoln, Waitsfield, Whiting, New Haven,
Granville, Hancock, Shoreham, Warren, Ripton, Crown Point Center,
Roxbury, Leicester and Braintree.

LAT...LON 4399 7364 4421 7276 4393 7266 4380 7341
      4379 7360
TIME...MOT...LOC 1914Z 259DEG 49KT 4394 7347

Lahiff
Local storm report, May 26, 2:17 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
317 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             PITTSFIELD              43.78N  72.82W
05/26/2021  M0.25 INCH       RUTLAND            VT   PUBLIC

&&

EVENT NUMBER BTV2101005

TABER

The radar

The Burlington radar (KCXX), 63 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
May 26, 2:33 PM EST to 2:35 PM EST
Where
Addison County, 1.8 mi ENE of West Bridport
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
43.958, -73.366

Media report of partial roof off small building supply company and utilities reporting several downed wires due to trees or branches between Bridport and Cornwall.

Thunderstorm Wind, Addison

When
May 26, 2:50 PM EST to 2:52 PM EST
Where
Addison County, 0.85 mi SE of Middlebury
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.010, -73.160

Several reports of scattered trees and powerlines down in most sections of Middlebury, including Court Street and Route 116.

Thunderstorm Wind, Addison

When
May 26, 2:55 PM EST to 3:00 PM EST
Where
Addison County, 1.38 mi NE of New Haven Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
44.112, -73.097

Several reports of scattered trees and powerlines down between East Middlebury and Bristol along Route 116.

Thunderstorm Wind, Washington

When
May 26, 3:12 PM EST to 3:15 PM EST
Where
Washington County, Waitsfield
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.180, -72.820

Several 12 inch diameter branches and other scattered tree damage across Waitsfield.

Thunderstorm Wind, Washington

When
May 26, 3:27 PM EST to 3:28 PM EST
Where
Washington County, 0.69 mi N of Barre
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.210, -72.500

Numerous trees down and utility lines down due to damaging winds in Barre City, including Route 14 and Cassie Street.

Thunderstorm Wind, Washington

When
May 26, 3:28 PM EST to 3:30 PM EST
Where
Washington County, 1.14 mi W of Websterville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
44.150, -72.473

Numerous trees down and utility lines down due to damaging winds in Barre Town including Church Hill road.

Thunderstorm Wind, Washington

When
May 26, 3:33 PM EST to 3:35 PM EST
Where
Washington County, 0.49 mi W of Fairmont Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.270, -72.490

Trees and wires down, with trees snapped 15 to 20 feet above the ground.

Thunderstorm Wind, Washington

When
May 26, 3:38 PM EST to 3:40 PM EST
Where
Washington County, 0.39 mi E of Plainfield
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.280, -72.422

Trees and powerlines down on Route 2 and School Street.

Thunderstorm Wind, Caledonia

When
May 26, 3:50 PM EST to 3:52 PM EST
Where
Caledonia County, Groton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.220, -72.200

Numerous trees and wires down.

Thunderstorm Wind, Caledonia

When
May 26, 3:51 PM EST to 3:52 PM EST
Where
Caledonia County, 2.14 mi ESE of West Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.383, -72.143

Trees and utility lines downed by thunderstorm winds.

Thunderstorm Wind, Caledonia

When
May 26, 4:00 PM EST to 4:02 PM EST
Where
Caledonia County, Barnet
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.300, -72.050

Several trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Windsor

When
May 26, 4:13 PM EST to 4:15 PM EST
Where
Windsor County, 2.21 mi SW of Ascutney
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Utility Company
Coordinates
43.399, -72.433

Several reports of trees, branches down and on utility lines in the Wethersfield area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951204, 951149, 951150, 951151, 951152, 951153, 951154, 951155, 951157, 951158, 951159, 951203.